(NaturalNews) More than 7,000 children under the age of 12 visit hospital emergency rooms in the United States every year due to over-the-counter cough and cold medication, according to a study conducted by the Centers for Disease Control and Prevention (CDC) and published in the journal Pediatrics
This accounts for 5.7 percent of all medication-related emergency room visits for that age group.
Approximately two-thirds of the cases studied involved children who had overdosed on medication after taking it without an adult present. More than a quarter, however, involved children who took a recommended dose but then developed allergic reactions or alarming drowsiness.
The researchers did not examine the specific symptoms experienced, but noted that more than 90 percent of children were sent home without complications.
Even though the FDA has recommended against giving cold medication to young children, the CDC said that parents still appear set on doing so. The researchers cited a national survey, which found that 64 percent of parents believe cold medications to be safe and 20 percent plan to disregard an FDA warning and keep giving them to children under the age of two.
"However, if these medications are removed from the market, caregivers may be tempted to substitute products that are labeled for use by older children and adults," they wrote.
Instead, the study authors recommended changes to packaging to make it harder for children to overdose.
"One packaging innovation is incorporating adaptors onto bottles of liquid medication such that medication can only be accessed with a needle-less syringe, which prevents unsupervised preschool-aged children
from drinking directly from the bottle," they wrote.
The researchers also noted that artificial colors and flavors could be removed from medications, since they increase the risk that unsupervised children will try to swallow them.
The researchers warned parents against telling children that medications
are candy, or taking adult medications while young children are watching.